Hail, Sarpy
- When
- August 20, 5:15 AM CST
- Where
- Sarpy County, Gretna
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.150, -96.250
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 3:55 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 455 AM CDT TUE AUG 20 2002 ABBREVIATED DISCUSSION THIS MORNING DUE TO ONGOING WEATHER. CURRENT SMALL MCS OVER SERN NEB/SWRN IA IS OCCURRING ON THE NOSE OF A 30-40 KT LOW-LEVEL JET IN AN AXIS OF RETURNING DEEPER MOISTURE (SEE 00Z TOP SOUNDING). AT 09Z, A DEEPENING SURFACE LOW WAS OBSERVED OVER NERN WY WITH AN ATTENDANT WARM FRONT THAT EXTENDED SEWD THRU SWRN NEB INTO NERN KS. ONGOING CONVECTION WILL BEGIN TO DISSIPATE LATER THIS MORNING WITH THE WEAKENING OF THE NOCTURNAL LOW-LEVEL JET. CONTINUED WARM ADVECTION N OF THE LIFTING SURFACE WARM FRONT AND RESIDUAL OUTFLOW BOUNDARIES INDICATE THE POTENTIAL FOR ADDITIONAL AFTERNOON CONVECTION. OVERNIGHT, A SHORTWAVE CURRENTLY OVER AZ (PER LATEST WATER VAPOR IMAGERY) AND ENHANCED WARM/MOIST ADVECTION ALONG A 50-60 KT LOW-LEVEL JET ARGUE FOR HIGH CHANCE/LIKELY POPS. MUCH OF CWFA WILL LIKELY BE CAPPED ON WEDNESDAY, WITH THE EXCEPTION OF OUR NRN ZONES IN THE VICINITY OF A SURFACE BOUNDARY. THEREAFTER, FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE END OF THE WORK WEEK WITH A CONTINUED CHANCE OF THUNDERSTORMS. LITTLE OR NO CHANGES WERE MADE TO THE EXTENDED FORECAST. .OMA...NONE. MEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 AM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 AM (LNK)LINCOLN ARPT NE .75 INCH HAIL
08/20/02 LANCASTER ASOS OBSERVATIONIAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 AM CDT TUE AUG 20 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT OVER NORTHEAST NEBRASKA. ONGOING THUNDERSTORMS WILL CONTINUE TO WEAKEN WHILE MOVING EAST INTO CENTRAL IOWA AND MISSOURI THIS MORNING. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE BY THIS AFTERNOON OR EVENING...IN THE VICINITY OF A WARM FRONT THAT WILL BE LIFTING NORTH THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA. THE MOST LIKELY AREA FOR REDEVELOPMENT IS OVER FAR NORTHEAST NEBRASKA...NORTH OF A NELIGH TO PENDER LINE. INCREASING AMOUNTS OF INSTABILITY AND WIND SHEAR SUGGEST SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY HAZARDS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT AS AN UPPER AIR DISTURBANCE APPROACHES FROM THE WEST. ALTHOUGH ISOLATED OCCURRENCES OF LARGE HAIL OR STRONG WINDS IS POSSIBLE... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE FRONT IS FORECAST TO BECOME NEARLY ACROSS NORTHERN NEBRASKA OR SOUTHERN SOUTH DAKOTA BY WEDNESDAY. THERE WILL BE A CONTINUED RISK OF SEVERE THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE FRONT...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
The Omaha radar (KOAX), 21 km away, was scanning. The volume nearest the first event began at 11:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315280.